Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 95, NWS Flagstaff, AZ

August 10, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 10, 2018, 4:52 PM MST for Coconino County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 4:52 PM MST (23:52 UTC)
Expired
Aug 10, 2018, 5:30 PM MST
In force
38 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 119 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WUUS55 KFGZ 102352
SVRFGZ
AZC005-110030-
/O.NEW.KFGZ.SV.W.0095.180810T2352Z-180811T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
452 PM MST FRI AUG 10 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Coconino County in north central Arizona...

* Until 530 PM MST

* At 451 PM MST, a severe thunderstorm was located near Williams, or
  29 miles west of Flagstaff, moving west at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Williams, Dogtown Lake Campground and Kaibab Lake Campground. 

This includes the following highways...
 Business Interstate 40 between mile markers 163 and 165.
 Interstate 40 between mile markers 158 and 174.
 State Route 64 between mile markers 186 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3542 11208 3521 11198 3511 11227 3539 11231
TIME...MOT...LOC 2351Z 069DEG 11KT 3531 11213 

HAIL...1.00IN
WIND...<50MPH
 
$$

KD
1 follow-up statement
579 
WWUS55 KFGZ 110013
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
513 PM MST FRI AUG 10 2018

AZC005-110030-
/O.CON.KFGZ.SV.W.0095.000000T0000Z-180811T0030Z/
Coconino-
513 PM MST FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR COCONINO COUNTY...

At 511 PM MST, a severe thunderstorm was located over north 
Williams, or 33 miles west of Flagstaff, moving west at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Williams, Dogtown Lake Campground and Kaibab Lake Campground. 

This includes the following highways...
 Business Interstate 40 between mile markers 163 and 165.
 Interstate 40 between mile markers 158 and 173.
 State Route 64 between mile markers 186 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3537 11211 3521 11198 3517 11228 3539 11231
TIME...MOT...LOC 0011Z 069DEG 11KT 3529 11220 

HAIL...1.00IN
WIND...<50MPH
 
$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:28 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 10, 3:28 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
328 PM MST Fri Aug 10 2018

.SYNOPSIS...Deep moisture will persist over central and southern
Arizona, bringing afternoon and evening showers and thunderstorms
to much of the area. Areas along and south of the Mogollon Rim
will see the most activity through the weekend. Some storms will
produce heavy rainfall, hail, and strong winds.

&&

.DISCUSSION...Afternoon convective thunderstorms have been slow to
develop today, but are underway along the Mogollon Rim, White
Mountains and northeastern plateaus and mesas. The deepest
monsoonal moisture remains banked up south of the Rim across Gila
and Yavapai Counties. Large scale high pressure remains stationed
to our northwest over the Great Basin keeping a mean steering flow
from the northeast to southwest. Winds aloft are slightly higher
today than yesterday, resulting in a slight increase in wind shear
favorable for some longer lived storms. Storms will continue to
develop over the high terrain and gradually move southwest this
evening. The high resolution models this afternoon show some
agreement with a more organized convective system moving through
central Arizona this evening and possibly into the overnight
hours, and we have trended the forecast in this direction.

The best potential for any severe storms or flash flooding will
be over Gila/Yavapai Counties where the deepest moisture and
instability are. Large hail and damaging wind are possible. Storm
motion should limit the flash flood threat in general, but areas
that receive multiple rounds of rainfall could experience
flooding.

The overall pattern remains relatively unchanged over the weekend
with storms favoring the Rim southward through the afternoon with
storms moving to the southwest. This will depend on nighttime
convection and how much lingering morning cloud cover exists.
Temperatures will remain near average for this time of year,
except for some of the northern valleys such as near Winslow and
Page that are quite warm due to the lack of shower activity.

It looks like early next week will see a thinning of moisture
resulting in less storm coverage, but moisture will increase
again by the middle of the week as a deeper southerly flow
develops.

&&

.AVIATION...For the 00Z package...Scattered to numerous
thunderstorms will continue this evening and possibly into the
overnight hours across northern Arizona. Storms will move to the
southwest through the evening hours. A few strong storms producing
40-50 kt winds and large hail are possible, mainly south of KFLG-KSOW.
Isolated IFR in +TSRA, with otherwise primarily VFR conditions
through the forecast period. Another round of scattered
thunderstorms is forecast for Saturday afternoon. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deep moisture will remain in place along and
south of the Mogollon Rim and White Mountains. Expect scattered to
numerous showers and thunderstorms in these areas through the
weekend, with scattered storms mainly over the higher terrain
north of the Mogollon Rim to the Utah boarder. Strong outflow
winds, heavy rainfall, hail, and frequent lightning are the
primary hazards.

Monday through Wednesday...Expect scattered afternoon and evening
thunderstorms through the period, with the best chances for
storms continuing to be along the south of the Mogollon Rim and
White Mountains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCT
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 10, 11:51 AM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1151 AM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             PARKS                   35.26N 111.95W
08/09/2018  E1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL FELL FROM A
            SEVERE THUNDERSTORM THAT PASSED NEAR PARKS,
            AZ. HEAVY WATER PONDING WAS ALSO REPORTED
            FROM HEAVY RAINFALL ASSOCIATED WITH THIS
            STORM.

&&

NL
Local storm report, Aug 10, 1:59 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
159 PM MST FRI AUG 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      7 WSW ASH FORK          35.20N 112.60W
08/09/2018                   YAVAPAI            AZ   TRAINED SPOTTER

            HEAVY RAINS CAUSED 6-8" OF FLOWING WATER
            ACROSS NORMALLY DRY RANCH LAND SEVEN MILES
            SOUTHWEST OF ASH FORK. EIGHTMILE CREEK WAS
            REPORTED TO BE OVERFLOWING THE CREEK BANKS
            SOUTH OF I-40.

&&

NL
Special weather statement, Aug 10, 4:41 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
441 PM MST FRI AUG 10 2018

AZZ007-015-038-110015-
Coconino Plateau-Western Mogollon Rim-Oak Creek and Sycamore Canyons-
441 PM MST FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 515 PM
MST...

At 440 PM MST, Doppler radar was tracking a strong thunderstorm just
northeast of Williams, or 26 miles west of Flagstaff, moving south
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Williams, Parks, Raymond Boy Scout Camp, Dogtown Lake Campground,
Kaibab Lake Campground and White Horse Lake Campground.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3542 11214 3534 11192 3507 11196 3518 11232
TIME...MOT...LOC 2340Z 017DEG 21KT 3526 11207

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:00 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 9, 5:11 PM MSTSpecial Weather StatementFGZ34 min
Aug 9, 5:13 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai47 min
Aug 9, 5:21 PM MSTSevere Thunderstorm WarningFGZApache39 min
Aug 9, 5:34 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Aug 9, 5:48 PM MSTSpecial Weather StatementFGZYavapai27 min
Aug 9, 6:23 PM MSTSpecial Weather StatementFGZ52 min
Aug 9, 6:30 PM MSTSevere Thunderstorm WarningFGZYavapai45 min
Aug 9, 7:14 PM MSTSpecial Weather StatementFGZYavapai46 min
Aug 9, 7:22 PM MSTSevere Thunderstorm WarningFGZCoconino38 min
Aug 10, 1:27 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila20 min
Aug 10, 2:14 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila32 min
Aug 10, 2:38 PM MSTSevere Thunderstorm WarningFGZCoconino52 min
Aug 10, 3:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai31 min
Aug 10, 4:41 PM MSTSpecial Weather StatementFGZ34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.